×

zbMATH — the first resource for mathematics

Non-commutative multivariable Reidemester torsion and the Thurston norm. (English) Zbl 1147.57014
S. Harvey introduced in [Topology 44, No. 5, 895–945 (2005; Zbl 1080.57019)] a function \(\delta_n\) on the first cohomology group of a manifold, that gives the degree of the \(n\)-th order Alexander polynomial, defined from the rational derived series. On the other hand, in [Pac. J. Math. 230, No. 2, 271–296 (2007)], S. Friedl had related these higher order Alexander polynomials to Reidemeister torsions. This relationship is analyzed here and used to show that \(\delta_n\) is a seminorm.
The key tool here is to consider the natural representation from \(\pi_1(M)\) to \(K[t_1^{\pm 1},\cdots t_m^{\pm 1}]\), namely the ring of Laurent polynomials on \(m\) conmuting variables over an skew field \(K\), where \(m\) is the first Betti number of \(M\), \(K\) is defined from the group ring of \(\pi/\pi^n\) localized by \(\pi^1/\pi^n\), and \(\pi^n\) denotes the \(n\)-th term of the rational derived series. This representation is acyclic and, by naturality, its Reidemeister torsion contains the information of the \(n\)-th Alexander polynomial corresponding to any element of \(H^1(M;\mathbb Z)\). All these constructions need a careful use of noncomutative group and ring theory, and using them, the authors can prove that \(\delta_n\) is a seminorm on \(H^1(M,\mathbb Z)\).
As a corollary, the authors show that these invariants stabilize: for any 3-manifold there exists \(n_0\) so that \(\delta_n=\delta_{n_0}\) for all \(n > n_0\). The paper ends with some examples that illustrate the use of this result to compute the Thurston norm on some links, because it is bounded below by Harvey’s invariants.

MSC:
57M27 Invariants of knots and \(3\)-manifolds (MSC2010)
57N10 Topology of general \(3\)-manifolds (MSC2010)
PDF BibTeX XML Cite
Full Text: DOI arXiv
References:
[1] T D Cochran, Noncommutative knot theory, Algebr. Geom. Topol. 4 (2004) 347 · Zbl 1063.57011
[2] T D Cochran, K E Orr, P Teichner, Knot concordance, Whitney towers and \(L^2\)-signatures, Ann. of Math. \((2)\) 157 (2003) 433 · Zbl 1044.57001
[3] J Dodziuk, P Linnell, V Mathai, T Schick, S Yates, Approximating \(L^2\)-invariants and the Atiyah conjecture, Comm. Pure Appl. Math. 56 (2003) 839 · Zbl 1036.58017
[4] S Friedl, Reidemeister torsion, the Thurston norm and Harvey’s invariants, Pacific J. Math. 230 (2007) 271 · Zbl 1163.57008
[5] S Friedl, T Kim, The parity of the Cochran-Harvey invariants of 3-manifolds, Trans. Amer. Math. Soc. (2005) · Zbl 1156.57011
[6] S Friedl, T Kim, Twisted Alexander norms give lower bounds on the Thurston norm, Trans. Amer. Math. Soc. (2005) · Zbl 1152.57011
[7] S L Harvey, Higher-order polynomial invariants of 3-manifolds giving lower bounds for the Thurston norm, Topology 44 (2005) 895 · Zbl 1080.57019
[8] S L Harvey, Monotonicity of degrees of generalized Alexander polynomials of groups and 3-manifolds, Math. Proc. Cambridge Philos. Soc. 140 (2006) 431 · Zbl 1097.57002
[9] G Higman, The units of group-rings, Proc. London Math. Soc. \((2)\) 46 (1940) 231 · Zbl 0025.24302
[10] W B R Lickorish, An introduction to knot theory, Graduate Texts in Mathematics 175, Springer (1997) · Zbl 0886.57001
[11] C T McMullen, The Alexander polynomial of a 3-manifold and the Thurston norm on cohomology, Ann. Sci. École Norm. Sup. \((4)\) 35 (2002) 153 · Zbl 1009.57021
[12] J Milnor, Whitehead torsion, Bull. Amer. Math. Soc. 72 (1966) 358 · Zbl 0147.23104
[13] D S Passman, The algebraic structure of group rings, Robert E. Krieger Publishing Co. (1985) · Zbl 0654.16001
[14] J Rosenberg, Algebraic \(K\)-theory and its applications, Graduate Texts in Mathematics 147, Springer (1994) · Zbl 0801.19001
[15] R Strebel, Homological methods applied to the derived series of groups, Comment. Math. Helv. 49 (1974) 302 · Zbl 0288.20066
[16] B Sturmfels, Solving systems of polynomial equations, CBMS Regional Conference Series in Mathematics 97, Published for the Conference Board of the Mathematical Sciences, Washington, DC (2002) · Zbl 1101.13040
[17] D Tamari, A refined classification of semi-groups leading to generalized polynomial rings with a generalized degree concept (1957) 439
[18] W P Thurston, A norm for the homology of 3-manifolds, Mem. Amer. Math. Soc. 59 (1986) · Zbl 0585.57006
[19] V Turaev, Introduction to combinatorial torsions, Lectures in Mathematics ETH Zürich, Birkhäuser Verlag (2001) · Zbl 0970.57001
[20] V Turaev, A homological estimate for the Thurston norm (2002)
[21] V Turaev, A norm for the cohomology of 2-complexes, Algebr. Geom. Topol. 2 (2002) 137 · Zbl 1014.57002
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.